Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 39, NWS Grand Rapids, MI

May 17, 2016

NWS Grand Rapids, MI issued this small craft advisory at May 17, 2016, 8:06 AM EDT. It took effect at May 17, 2016, 3:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 17, 2016, 8:06 AM EDT (12:06 UTC)
In effect from
May 17, 2016, 3:00 PM EDT
Expired
May 17, 2016, 10:44 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

533 
WHUS73 KGRR 171206
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 AM EDT TUE MAY 17 2016

LMZ844>846-172015-
/O.NEW.KGRR.SC.Y.0039.160517T1900Z-160518T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
806 AM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT. 

* WINDS...NORTH WINDS INCREASING TO 15 TO 25 KNOTS THIS AFTERNOON
  AND EVENING.

* WAVES...BUILDING TO 3 TO 5 FEET THIS AFTERNOON AND
  EVENING...BEFORE SUBSIDING OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE
3 follow-up statements
116 
WHUS73 KGRR 171542
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 AM EDT TUE MAY 17 2016

LMZ844>846-172345-
/O.CON.KGRR.SC.Y.0039.160517T1900Z-160518T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
1142 AM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT EDT TONIGHT...

* WINDS...NORTH 10 TO 20 KNOTS INCREASING TO 20 TO 25 KNOTS LATE
  IN THE DAY. NORTH 15 TO 25 KNOTS TONIGHT BECOMING NORTHEAST
  AROUND 10 KNOTS AFTER MIDNIGHT. 

* WAVES...1 TO 2 FEET BUILDING TO 3 TO 5 FEET LATE IN THE DAY AND
  CONTINUING TONIGHT. WAVES SUBSIDING TO AROUND 1 FOOT TOWARD
  DAYBREAK WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK
080 
WHUS73 KGRR 171937
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT TUE MAY 17 2016

LMZ844>846-180345-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-160518T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
337 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WINDS...NORTH 10 TO 20 KNOTS SUBSIDING TO NORTHEAST 5 TO 15
  KNOTS LATE TONIGHT. 

* WAVES...1 TO 2 FEET BUILDING TO 3 TO 5 FEET LATE IN THE DAY 
  AND CONTINUING TONIGHT. WAVES SUBSIDING TO AROUND 1 FOOT 
  TOWARD DAYBREAK WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

EBW
761 
WHUS73 KGRR 180244
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1044 PM EDT TUE MAY 17 2016

LMZ844>846-180345-
/O.CAN.KGRR.SC.Y.0039.000000T0000Z-160518T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
1044 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

THE WINDS AND WAVES WILL CONTINUE TO DIMINISH THIS EVENING. WAVE
HEIGHTS ARE FORECASTED TO STAY UNDER 4 FEET.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 17, 7:38 AM EDT, 28 minutes earlier.

Area forecast discussion, May 17, 7:38 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
738 AM EDT TUE MAY 17 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 326 AM EDT Tue May 17 2016

A cold front will press south of the state today which will allow
high pressure to build in from the north. Some rain showers may
linger through the day across Southern Lower Michigan, but they
should become less numerous with time and eventually move south of
the state. Temperatures will be a bit cooler today with highs in the
lower 60s. High pressure will settle into the Great Lakes region
tonight and remain in place into Friday providing pleasant weather
the rest of the week. Dry weather is forecast tonight through Friday
with gradually warming temperatures. Some frost is possible across
Central Lower Michigan both tonight and again Wednesday night.

&&

.SHORT TERM...(Today through Thursday)
Issued at 326 AM EDT Tue May 17 2016

Two main concerns in the short term are the rain chances across
Southern Lower Michigan today and the threat for frost across
Central Lower Michigan tonight and Wednesday night.

Weak convergence from the surface up through 850mb/s and some
moisture pooling will keep chances for showers going today. The best
chances for rain showers will occur this morning near I-94...but
cannot rule out some lingering showers this afternoon as well. Have
likely chances for rain this morning, 60 pct, tapering to 20 pct
this evening. The models (NAM/GFS) even show some instability on the
order of 200-600 J/kg of CAPE through earlier afternoon, but not
thinking its enough for thunder given overall unimpressive deep
layer moisture values.

Tonight the moisture sags south and the focus changes to the threat
of frost under high pressure. Thinking areas of frost are possible
across Central Lower Michigan tonight. Coordinated with DTX and APX
and consensus was to hold off at this point. Could see the need for
an Advisory across our northern two rows of counties tonight which
will likely be discussed on the day shift. Mid 30s lows look likely
across Central Lower tonight.

High pressure will bring large diurnal swings with cool nights and
near normal readings in the afternoon. Another night for potential
frost across Central Lower will occur Wednesday night.

.LONG TERM...(Thursday night through Monday)
Issued at 326 AM EDT Tue May 17 2016

High pressure over the Great Lakes will slowly give way by late
Friday as a southern stream low moves moves across the Tennessee
Valley. We kept low chance pops in the grids Friday night and
Saturday mostly as a nod to the farthest north GFS. However, the
latest ECMWF and CMC models keep the pcpn south of the CWA. So,
confidence isn't high that we're going to see rain out of this
system. More than likely we'll have dry weather throughout the long
term. Temperatures will be warmer than they have been lately but
pretty much near normal, in the lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 738 AM EDT Tue May 17 2016

VFR clouds will be in place across the TAF sites today with
ceilings ranging from 10000ft to as low as 3500ft towards I-94.
There is a chance at some MVFR ceilings along I-94 this morning,
but thought the chance of occurrence was too low to include.
A few showers will be possible through today with the best chance
near I-94 as well. Tonight, the clouds should gradually try to
clear out from north to south. VFR weather is expected tonight.

&&

.MARINE...
Issued at 326 AM EDT Tue May 17 2016

Northerly winds will increase this afternoon and evening and
approach Small Craft Criteria south of Holland. The time frame of
concern is from about 400pm through 1100pm. At this point have
decided to hold off and use a 2-4 foot forecast. Waves look to peak
around 4 feet for a short time down there.

Otherwise...high pressure builds in and light winds should lead to
waves of 2 feet or less the next several days.

&&

.HYDROLOGY...
Issued at 204 PM EDT Mon May 16 2016

Rivers near Ionia, Maple Rapids, and Holt are above bankfull but
have recently crested and are now falling. Basin average rainfall
amounts of just over a tenth of an inch are expected through
tonight, which won't affect rivers much. Dry weather arrives
after that for much of the week under control of high pressure.
This will allow the rivers to subside further.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...04
AVIATION...Duke
HYDROLOGY...CAS
MARINE...Duke
Hazardous weather outlook, May 17, 5:55 AM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 AM EDT TUE MAY 17 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
555 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FROST IS POSSIBLE TONIGHT ACROSS CENTRAL LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROST WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT ACROSS CENTRAL LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-181000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
555 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS THIS AFTERNOON AND EVENING MAY APPROACH SMALL CRAFT
ADVISORY CRITERIA ON LAKE MICHIGAN...ESPECIALLY FROM HOLLAND SOUTH
DOWN THE SHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:31 AM EDTFrost AdvisoryGRRGratiot, Isabella, Kent, Mecosta, Montcalm, Muskegon and 3 more46 hr
May 17, 9:31 AM EDTFreeze WarningGRRClare, Lake, Mason, Osceola46 hr
May 17, 2:29 PM EDTSpecial Weather StatementGRRKalamazoo46 min
May 17, 3:25 PM EDTSpecial Weather StatementGRRJackson65 min

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.